Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 72, NWS Indianapolis, IN

August 15, 2018Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 15, 2018, 7:17 PM EDT for Lawrence County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2018, 7:17 PM EDT (23:17 UTC)
Expired
Aug 15, 2018, 7:45 PM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lawrence County, IN

The radar

The Louisville radar (KLVX), 95 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS53 KIND 152317
SVRIND
INC093-152345-
/O.NEW.KIND.SV.W.0072.180815T2317Z-180815T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
717 PM EDT WED AUG 15 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Lawrence County in south central Indiana...

* Until 745 PM EDT.

* At 717 PM EDT, a severe thunderstorm was located 8 miles northeast
  of Paoli, or 14 miles southeast of Bedford, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mitchell, Tunnelton and Spring Mill State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3875 8668 3884 8628 3883 8627 3876 8628
      3875 8628 3874 8629 3873 8631 3869 8631
      3869 8661
TIME...MOT...LOC 2317Z 242DEG 37KT 3866 8638 

HAIL...<.75IN
WIND...60MPH
 
$$

TDUD
2 follow-up statements
808 
WWUS53 KIND 152334
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
734 PM EDT WED AUG 15 2018

INC093-152345-
/O.CON.KIND.SV.W.0072.000000T0000Z-180815T2345Z/
Lawrence IN-
734 PM EDT WED AUG 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN LAWRENCE COUNTY...

At 734 PM EDT, a severe thunderstorm was located 10 miles northwest
of Salem, or 18 miles southeast of Bedford, moving northeast at 45
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tunnelton and Spring Mill State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3879 8644 3884 8628 3883 8627 3876 8628
      3875 8628 3874 8629 3873 8631 3869 8631
      3869 8643
TIME...MOT...LOC 2334Z 242DEG 37KT 3874 8618 

HAIL...<.75IN
WIND...60MPH
 
$$

TDUD
357 
WWUS53 KIND 152340
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
740 PM EDT WED AUG 15 2018

INC093-152350-
/O.EXP.KIND.SV.W.0072.000000T0000Z-180815T2345Z/
Lawrence IN-
740 PM EDT WED AUG 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE COUNTY
WILL EXPIRE AT 745 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3879 8644 3884 8628 3883 8627 3876 8628
      3875 8628 3874 8629 3873 8631 3869 8631
      3869 8643
TIME...MOT...LOC 2340Z 242DEG 37KT 3875 8616 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:46 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 15, 4:46 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
446 PM EDT Wed Aug 15 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 233 PM EDT Wed Aug 15 2018

A frontal system is expected to move into the area around Thursday,
sagging to near the Ohio River by Saturday. Another frontal system
may affect the area by early next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 233 PM EDT Wed Aug 15 2018

Mid level vorticity center currently over east central Illinois is
progged by the short term models to lift up into northern Indiana by
the early evening hours. Fairly widespread showers, with some
embedded lightning, associated with this feature. Precipitation
coverage may diminish some by early evening as this feature lifts
off to the north, however 25-30 kt wind at the 850mb level may
support additional convection later this evening along the trailing
vorticity tail. In addition, short term models suggest there may be
another mid level wave that may move over southern Indiana after
160400Z.

Will keep PoPs in the forecast for the balance of the night based on
above, with the highest PoPs over the southern and southeastern
zones.

This morning's upper air indicates that the models have over
estimated precipitable waters by about 0.30 inch or so. However,
given the proximity of the low level jet tonight, heavy rainfall is
still possible.

Low level thicknesses generally support the GFS MOS lows tonight.

&&

.SHORT TERM /Thursday through Saturday/...
Issued at 233 PM EDT Wed Aug 15 2018

Model data suggest another upper level trough, currently dropping
southeast out of the northern Rockies, will settle into the Midwest
by Thursday night and Friday. At the surface, a cold front is
expected to move into the local area Thursday night and Friday.

Will keep PoPs in the forecast for Thursday and Friday as the cold
front drifts through. Model data suggest the axis of highest
precipitable waters will gradually sag south of the area with time,
however they will remain above normal for this time of year. There
may a bit better threat for organized convection Thursday afternoon
and night over southwest Indiana with deep layer shear increasing
some.

There is some differences among the ensembles as to how far front
will get by Saturday. Most of the ensembles indicate the front will
be near of south of the Ohio River, but there are some that indicate
the front may still be in the area. Will keep some chance PoPs over
the southern zones for Saturday to cover this potential.

Progged low level thicknesses suggest the GFS MOS temperature
guidance for the next couple of days looks OK for now.

&&

.LONG TERM /Saturday Night through Tuesday/...

Issued at 214 PM EDT Wed Aug 15 2018

Models look to be be in general agreement in keeping the general
pattern active through the period. As one mid-level trough moves
over and off the east coast, another strong trough develops over
eastern MT southward through the central Front Range. This will
place central Indiana inbetween systems through Sunday with
temperatures around normal in the mid 80s.

The storm system mentioned above will move southeast through the
Plains into the mid Mississippi Valley and begin to increase the
chances for rain across the area Monday morning, more likely
Monday afternoon through Tuesday as a cold front moves through
central Indiana. This will bring temperatures below normal by
mid-week with highs in the upper 70s near 80.

&&

.AVIATION /Discussion for the 15/21Z TAF Update/...

Issued at 432 PM EDT Wed Aug 15 2018

Update...
Shifted winds more to the southeast and made -RA the prevailing
precipitation type at KIND.

Previous Discussion...
Radar continues to show large area of SHRA moving across IN/Il
border at this time and wil spread across all of the central parts
on IN by 19Z. Lightning has diminished over southern IL into west
KY, but would not rule out an isolated embedded -TSRA with this
activity. Looks that much of the effects of this activity will be
reduced visibilities, possibly below 1 mile in heavier rainfall.
KLWV has already dropped to IFR with +RA, and KLAF is MVFR due to
ceilings. So, looks like many sites will drop to MVFR early this
afternoon with periods of IFR/LIFR in the vicinity of +SHRA.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....DM
AVIATION...DM/TDUD
Hazardous weather outlook, Aug 15, 4:20 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
420 PM EDT Wed Aug 15 2018

INZ021-028>031-035>049-051>057-060>065-067>072-161000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
420 PM EDT Wed Aug 15 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Scattered thunderstorm activity is expected through tonight.
Isolated strong to severe storms are possible, mainly late this
afternoon and evening, south of a Newport to Greensburg line.

Hazards: Cloud to ground lightning, heavy rain which may lead to
localized flooding, damaging winds.

Timing: Best threat for strong to severe storms through about
midnight EDT.

Discussion: An approaching low pressure system from the Plains is
expected to generate showers and thunderstorms across the area
through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorm activity is possible at times from Thursday
through Saturday, as well as next Monday and Tuesday. Isolated strong
to severe storms are possible Thursday southeast of a Vincennes to
Muncie line. Heavy rainfall amounts are also possible Thursday, as
well as early next week.

Discussion: A frontal system is expected to move across the area in
the Thursday to Saturday period, resulting in chances for showers and
thunderstorms. Another frontal system may affect the area early next
week, bringing with it additional chances for showers and
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. Severe storm
spotters are encouraged to monitor future statements regarding the
severe threat on Thursday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:08 PM EDTTornado WarningINDGreene37 min
Aug 15, 7:32 PM EDTTornado WarningINDLawrence, Monroe28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.